Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Normal structure and weakly normal structure of Orlicz sequence spaces


Author: Thomas Landes
Journal: Trans. Amer. Math. Soc. 285 (1984), 523-534
MSC: Primary 46B20; Secondary 46A45, 47H10
DOI: https://doi.org/10.1090/S0002-9947-1984-0752489-1
MathSciNet review: 752489
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a convex Orlicz function $ \varphi :{{\bf {R}}_ + } \to {{\bf {R}}_ + } \cup \{ \infty \} $ and the associated Orlicz sequence space $ {l_\varphi }$, we consider the following five properties:

(1) $ {l_\varphi }$ has a subspace isometric to $ {l_1}$.

(2) $ {l_\varphi }$ is Schur.

(3) $ {l_\varphi }$ has normal structure.

(4) Every weakly compact subset of $ {l_\varphi }$ has normal structure.

(5) Every bounded sequence in $ {l_\varphi }$ has a subsequence $ ({x_n})$ which is pointwise and almost convergent to $ x \in {l_\varphi }$, i.e., $ \lim \,{\sup_{n \to \infty }}\parallel {x_n} - x{\parallel_{\varphi }} < \lim \inf _{n \to \infty }\parallel {x_n} - y{\parallel_\varphi }$ for all $ y \ne x$.

Our results are:

(1) $ \Leftrightarrow \;\varphi $ is either linear at $ 0\;(\varphi (s)/s = c > 0,0 < s \leqslant t)$ or does not satisfy the $ {\Delta_2}$-condition at 0.

(2) $ \Leftrightarrow \;{l_\varphi }$ is isomorphic to $ {l_1}\; \Leftrightarrow \;\varphi^{\prime}(0) = {\lim_{t \to 0}}\,\varphi \,(t)/t > 0$.

(3) $ \Leftrightarrow \varphi $ satisfies the $ {\Delta_2}$-condition at $ 0, \varphi $ is not linear at 0 and $ C(\varphi ) = \sup \,\{ \varphi \,(t) < 1\} > \frac{1}{2}$.

(4) $ \Leftrightarrow \,\varphi $ satisfies the $ {\Delta_2}$-condition at 0 and $ C\,(\varphi ) > \frac{1}{2}\;{\rm {or}}\;\varphi^{\prime}(0) > 0$.

(5) $ \Leftrightarrow \;\varphi $ satisfies the $ {\Delta_2}$-condition at 0 and $ C(\varphi ) = 1$.

The last equivalence contains a result of Lami-Dozo [10].


References [Enhancements On Off] (What's this?)

  • [1] J. P. Baillon and R. Schöneberg, Asymptotic normal structure and fixed points of nonexpansive maps, Proc. Amer. Math. Soc. 81 (1981), 257-264. MR 593469 (82c:47068)
  • [2] M. S. Brodskii and D. P. Mil'man, On the center of a convex set, Dokl. Akad. Nauk SSSR 59 (1948), 837-840. (Russian) MR 0024073 (9:448f)
  • [3] F. E. Browder, Nonlinear mappings of nonexpansive and accretive type in Banach spaces, Bull. Amer. Math. Soc. 73 (1967), 875-881. MR 0232255 (38:581)
  • [4] M. Edelstein, The construction of an asymptotic center with a fixed point property, Bull. Amer. Math. Soc. 78 (1972), 206-208. MR 0291917 (45:1005)
  • [5] K. Goebel, On a fixed point theorem for multivalued nonexpansive mappings, Ann. Univ. Mariae Curie-Skłodowska Sect. A 29 (1975), 69-72. MR 0461225 (57:1210)
  • [6] D. Göhde, Zum Prinzip der kontraktiven Abbildung, Math. Nachr. 30 (1965), 251-258. MR 0190718 (32:8129)
  • [7] J. P. Gossez and E. Lami-Dozo, Structure normale et base de Schauder, Bull. Acad. Royale Belgique 15 (1969), 673-681. MR 0256136 (41:795)
  • [8] W. A. Kirk, A fixed point theorem for mappings which do not increase distances, Amer. Math. Monthly 72 (1965), 1004-1006. MR 0189009 (32:6436)
  • [9] E. Lami-Dozo, Centres asymptotiques dans certains $ F$-espaces, Boll. Un. Mat. Ital. B 17 (1980), 740-747. MR 580553 (81k:46001)
  • [10] -, Asymptotic centers in particular spaces, Fixed Point Theory (Proc. Conf. Sherbrooke, 1980), Lecture Notes in Math., vol. 886, Springer-Verlag, Berlin and New York, 1981. MR 643008 (84g:47049)
  • [11] Th. Landes, A characterization of totally normal structure, Arch. Math. 37 (1981), 248-255. MR 637768 (83a:46005)
  • [12] -, Permanence properties of normal structure, Pacific J. Math. 110 (1984), 125-143. MR 722744 (86e:46014)
  • [13] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. I, Sequence spaces, Springer-Verlag, Berlin and New York, 1977. MR 0500056 (58:17766)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B20, 46A45, 47H10

Retrieve articles in all journals with MSC: 46B20, 46A45, 47H10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0752489-1
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society